Reply To: Relapse vs Rehab

February 13, 2014 at 1:30 am

Azathioprine (Imuran) can have side affects in some that might seem like a relapse. If your appetite seems affected you should take Imuran after meals, not before. The feeling of general weakening could be related to the combined affects of Imuran together with Prednisone. It often takes a couple months for our bodies to acclimate to such strong medicines.

The feeling of certain muscle weakness could also be a result of the contrast between muscles you are using regularly, and muscles that are not used as much due to Myelin damage or possible inactivity. However, it could be some form of a slow relapse, but my thinking would be it probably has more to do with the medicines you recently started taking.

Some of the side affects of these medicines are described here:
http://www.medicinenet.com/azathioprine-oral/page3.htm
http://www.mayoclinic.org/steroids/art-20045692?pg=2

As far as for telling the difference between a CIDP related weakness and muscle atrophy, CIDP weakness (Myelin damage) is usually accompanied by tingliness, numbness, and unusual sensations like zingers, crawliness, sometimes itching. Muscle weakness without these associated symptoms is less likely to be CIDP, but as you said “your mileage may vary”.

Battling this disease is not fun and I wish you the best of recoveries.